Montana, 2017Damaging Winds in Montana, June 1, 2017
June 1, 2017 · NWS GGW · 2 events in 1 county or zone
A moderately unstable atmosphere combined with a cold front from the west to set off numerous rain showers and scattered thunderstorms with multiple downdrafts and outflows - a few of which became severe in Valley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable atmosphere combined with a cold front from the west to set off numerous rain showers and scattered thunderstorms with multiple downdrafts and outflows - a few of which became severe in Valley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 1, 7:05 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 1, 7:05 PM MST, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
805 PM MDT Thu Jun 1 2017
.SHORT TERM...for northeast Montana...tonight through Sat...
Sent an update tonight to more accurately reflect the current
intensity and movement of the thunderstorms now moving through
portions of NE Montana. Tried to blend current radar data with the
latest near-short term precip model consensus. General idea is for
these storms to gradually move through the remainder of our CWA
tonight and into early tomorrow morning.
BMickelson
Previous short term discussion: Scattered showers and
thunderstorms are making their way north northeastward through
western and central Montana, and beginning to move into eastern
portions of the state as a disturbance makes its way eastward.
Although these will make their way into northeast Montana over the
next couple of hours, relatively little measurable precipitation
is expected due to the lack of moisture at the surface. This will
also limit any severe potential, especially regarding hail.
However, with the near- record temperatures and relatively low
dewpoints, some stronger downdraft and outflow winds may result,
in addition to pea to nickel sized hail. Dry lightning from these
storms is also a concern, especially in regards to the fire
potential it presents. The best potential for thunderstorms
tonight will be west of a line extending from Opheim to Glasgow to
Jordan, although isolated storms are possible as far east as
Poplar. This disturbance will continue to push across the state
overnight and depart the region by Friday afternoon. Temperatures
will be cooler Friday, but still a few degrees above normal.
Hickford
Friday night winds will gradually taper off and dry conditions
rule as a northwest flow aloft continues over the region. Saturday
temperatures will begin to rebound as upper ridging begins to nose
back into northeast Montana.
.LONG TERM...Sat night through Thu...
The discussion below stands. No significant changes were made for
the afternoon update. Gilchrist
Previous discussion: An upper ridge will be over Eastern Montana
Saturday Night and Sunday with dry weather, warm temperatures, and
clear to partly cloudy skies.
Models have changed their pattern for Monday and Tuesday. ECMWF
have open waves with SW flow aloft on Monday and nearly zonal flow
aloft on Tuesday. GFS maintains a closed upper low tracking from
Washington State on Monday to Saskatchewan on Wednesday. Either
way, they bring a frontal system across Northeast Montana Monday
Night with enough moisture and instability for a chance of
thunderstorms that could linger into Tuesday.
Wednesday and Thursday looks mainly dry at this point with an
upper ridge building into the area. Forrester
&&
.AVIATION...
Flight Category: Mainly VFR
Synopsis: Through the rest of this evening, an upper level
disturbance will push through the area, bringing showers and
thunderstorms (and brief MVFR conditions to some locations).
Winds just off the surface will pick up ahead of the disturbance
this evening, allowing for a period of low level wind shear. Quiet
conditions are expected overnight from west to east, before
northwest winds pick up Friday morning.
Gilchrist/Mickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Jun 1, 2:01 AM MST, 18 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
301 AM MDT Thu Jun 1 2017
MTZ016-017-021-022-059>061-020800-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-Northern Phillips-Southwest Phillips-
Northern Valley-
301 AM MDT Thu Jun 1 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
* Potential Impacts: Strong Thunderstorms.
* Timing: Late this afternoon through tonight.
* Hail: Pea to nickel sized.
* Wind: In excess of 40 mph near the stronger storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Special weather statement, Jun 1, 5:17 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
617 PM MDT THU JUN 1 2017
MTZ016-021-022-060-020115-
Petroleum-Garfield-Southwest Phillips-Central and Southeast Phillips-
617 PM MDT THU JUN 1 2017
...AN AREA OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
PHILLIPS...PETROLEUM AND SOUTHWESTERN GARFIELD COUNTIES...
At 613 PM MDT, scattered thunderstorms were developing over
Petroleum, and southern Phillips counties, moving north at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with
some of these storms.
Locations impacted include...
Winnett, Flatwillow, Fourchette, U L Bend Rec Area, Mosby, Crooked
Creek Rec Area, Petrolia Lake, Valentine, Cat Creek and Tiegen.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4710 10862 4731 10858 4732 10831 4758 10831
4757 10834 4759 10839 4758 10842 4761 10843
4760 10844 4809 10821 4807 10781 4685 10770
4686 10789 4677 10784 4676 10783 4676 10862
TIME...MOT...LOC 0013Z 183DEG 21KT 4712 10806
tcSpecial weather statement, Jun 1, 5:29 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Glasgow MT
629 PM MDT THU JUN 1 2017
MTZ016-021-060-020100-
Petroleum-Southwest Phillips-Central and Southeast Phillips-
629 PM MDT THU JUN 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PHILLIPS AND
NORTHEASTERN PETROLEUM COUNTIES...
At 627 PM MDT, a strong thunderstorm was located 16 miles west of
Crooked Creek Rec Area, or 32 miles south of Zortman, moving
northeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern
Petroleum...southeastern Southwest Phillips and southwestern Central
and Southeast Phillips Counties.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4756 10831 4766 10810 4745 10792 4740 10831
TIME...MOT...LOC 0027Z 227DEG 28KT 4747 10830
tc
Special weather statement, Jun 1, 6:27 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
727 PM MDT THU JUN 1 2017
MTZ017-022-020215-
Garfield MT-Central and Southern Valley MT-
727 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND
SOUTHWESTERN VALLEY COUNTIES UNTIL 815 PM MDT...
At 725 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hell Creek Rec Area, or 21 miles north of Jordan, moving north at 20
mph.
Winds in excess of 40 mph will be possible with this storm and the
gust front moving northward toward the lake near the Hell Creek
Recreation Area.
Locations impacted include...
Hell Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4770 10654 4756 10685 4745 10711 4777 10736
4786 10676 4783 10666
TIME...MOT...LOC 0125Z 158DEG 18KT 4764 10691
AEHLocal storm report, Jun 1, 7:21 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
821 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 5 WNW LANDUSKY 47.92N 108.73W
06/01/2017 M53.00 MPH PHILLIPS MT MESONET
&&
TOMCLocal storm report, Jun 1, 7:31 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
831 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 4 WSW SAND SPRINGS 47.08N 107.57W
06/01/2017 M51 MPH GARFIELD MT MESONET
LUFBOROUGH HILL DOT SITE
&&
TOMCLocal storm report, Jun 1, 8:08 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
908 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
06/01/2017 E54 MPH VALLEY MT MESONET
KING COULEE RAWS SITE
&&
TOMCThunderstorm Wind, Valley
- When
- June 1, 8:23 PM MST
- Where
- Valley County, 5.03 mi NNW of Ft Peck
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.090, -106.480
Trained spotter measured a 59 mph wind gust. Multiple tree limbs downed.
Thunderstorm Wind, Valley
- When
- June 1, 8:40 PM MST
- Where
- Valley County, 10.66 mi WNW of Hinsdale
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.450, -107.300
The Saco US-2 DOT site measured a 58 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Idaho, June 1 to 30, 2017$5.5 million · 10 events
- Flash Flooding in Texas, June 1, 2017$250,000 · 2 events
- Drought in Guam, June 1 to 30, 2017$50,000 · 1 event
- Debris Flow in Washington, June 1, 2017$25,000 · 1 event
- Flood in Idaho, June 1 to 10, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, June 1, 20171.5 in hail · 10 events
- Damaging Wind in Georgia, June 1, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Missouri, June 1, 2017$1,000 · 1 in hail · 8 events
- Coastal Flood in New York, June 1 to 30, 20177 events
- Hail and Damaging Wind in Arkansas, June 1, 2017$12,000 · 1.5 in hail · 3 events
- Flooding in Arkansas, June 1 to 23, 20175 events
- Drought in Florida, June 1 to 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691910, 691911.